Illinois, 2023

Hail in Illinois, August 17, 2023

August 17, 2023 · NWS DVN · 7 events in 3 counties and zones

A cold front moved southeastward across Iowa and into northwest Illinois, with a line of showers and thunderstorms developing ahead of the front. Some of these storms became severe and produced hail ranging in size from penny to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front moved southeastward across Iowa and into northwest Illinois, with a line of showers and thunderstorms developing ahead of the front. Some of these storms became severe and produced hail ranging in size from penny to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 17, 4:39 AM CST, 27 minutes earlier.

Area forecast discussion, Aug 17, 4:39 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
539 AM CDT Thu Aug 17 2023

...12z AVIATION UPDATE...

.SHORT TERM...(Today and Tonight)
Issued at 250 AM CDT Thu Aug 17 2023

[Key Messages]

1) Pleasant day ahead with seasonable temps and breezy northwest
winds

[Discussion]

Early this morning, surface analysis depicted a cold front
stretching from northwest Wisconsin southwestward into southern
Nebraska. Showers and storms were ongoing along the front as of this
writing, but were primarily focused in southeast Minnesota and
Wisconsin ahead of stronger lift from a trailing mid-level
shortwave. Meanwhile, our primary impact at this hour from the
incoming front was increasing low and mid level cloud cover, with
occasional gusty southwest winds. Temperatures as of 200 AM were in
the upper 60s to low 70s.

Look for this front to continue progressing southeast over the next
several hours, with the front exiting our CWA later this morning.
While there will be a chance of a rain shower with the frontal
passage, this will be restricted mainly across the northwest Illinois
counties as they will be nearer to the best lift. For the rest of
us, clouds to start will give way to plentiful sunshine by midday,
with winds shifting to the northwest. CAA behind the front will make
it breezy at times, with gusts likely around 25-35 MPH at times.
Temperatures will be near to just below normal, with most seeing
highs in the upper 70s to low 80s.

Another round of high pressure will follow behind the front for
tonight, with winds subsiding by sunset. Clear skies, light winds
and the high will help lows drop into the low to mid 50s.

.LONG TERM...(Friday through Wednesday)
Issued at 250 AM CDT Thu Aug 17 2023

[Key Messages]

1) Quiet and pleasant weather again Friday, some smoke possible

2) Hot temperatures return for the weekend into next week, will need
to consider heat headlines

[Discussion]

Not much change was made in the long term portion of the forecast
for this package.

For Friday, look for a beautiful day as high pressure settles into
the area. Temperatures and humidity levels will be comfortable, with
highs in the upper 70s to lower 80s and overnight lows in the lower
to mid 50s. HRRR/RAP runs do suggest a plume of wildfire smoke
building south across the area Friday, especially in eastern Iowa
and northwest Illinois. Expecting much of it to remain aloft.

Saturday onward, hot and humid conditions return as guidance builds
an mid to upper level high pressure & ridging across the central US.
You should monitor this situation as heat headlines may be in the
offing. As of now, highs will be into the 90s with dewpoints into
the 70s. This creates heat index readings of around 100 to 105 for a
couple of days. With the atmosphere strongly capped due to such a
warm EML (elevated mixed layer), this this should suppress any
chance of precipitation.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 534 AM CDT Thu Aug 17 2023

Cold front traversing the area will bring a shift to northwest
winds this morning, along with gusts around 25-30 kts at times
through the day. An isolated shower or storm is also expected
along the front, but latest radar trends favor activity remaining
outside of the vicinity of the terminals. Look for winds to
subside around or below 10 kts this evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHORT TERM...Speck
LONG TERM...Speck/Haase
AVIATION...Speck
Hazardous weather outlook, Aug 17, 4:01 AM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
501 AM CDT Thu Aug 17 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
501 AM CDT Thu Aug 17 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and storms are possible across portions of
eastern Iowa and northwest Illinois early this morning, as a cold
front passes through the region. The primary concerns are small
hail, brief wind gusts and lightning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Hot and humid conditions are expected beginning on Sunday and
lasting into much of next week. Heat index values may approach or
exceed 100 at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

GENERAL STORM MOTION OF THE DAY:

Moving to the east around 55 MPH.

In the hours before

Special weather statement, Aug 17, 3:52 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
452 AM CDT Thu Aug 17 2023

ILZ002-171015-
Stephenson IL-
452 AM CDT Thu Aug 17 2023

...A thunderstorm will impact portions of northeastern Stephenson
County through 515 AM CDT...

At 452 AM CDT, Doppler radar was tracking a thunderstorm 7 miles
north of Cedarville, or 8 miles south of Monroe, moving east at 55
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Rock City around 500 AM CDT.
  Davis around 505 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4250 8940 4239 8940 4238 8967 4245 8978
      4250 8975
TIME...MOT...LOC 0952Z 259DEG 50KT 4248 8963

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JTS
Special weather statement, Aug 17, 4:13 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
513 AM CDT Thu Aug 17 2023

IAZ067-077-078-088-ILZ015-024-171045-
Mercer IL-Rock Island IL-Henry IA-Washington IA-Muscatine IA-
Louisa IA-
513 AM CDT Thu Aug 17 2023

...A strong thunderstorm will impact portions of northwestern Mercer,
southwestern Rock Island, northeastern Henry, southeastern
Washington, southwestern Muscatine and Louisa Counties through 545 AM
CDT...

At 512 AM CDT, Doppler radar was tracking a strong thunderstorm near
Washington, moving east at 55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Cotter around 520 AM CDT.
  Wyman around 525 AM CDT.
  Columbus Junction and Columbus City around 530 AM CDT.

Other locations in the path of this storm include Letts, Wapello,
Fruitland, Grandview, New Boston and Toolesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4119 9173 4137 9171 4137 9098 4110 9101
TIME...MOT...LOC 1012Z 274DEG 46KT 4128 9163

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JTS
Special weather statement, Aug 17, 4:39 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
539 AM CDT Thu Aug 17 2023

IAZ078-ILZ024>026-171115-
Warren IL-Mercer IL-Henderson IL-Louisa IA-
539 AM CDT Thu Aug 17 2023

...A strong thunderstorm will impact portions of northwestern Warren,
central Mercer, northeastern Henderson and southeastern Louisa
Counties through 615 AM CDT...

At 539 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wapello, moving east at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Oakville and Toolesboro around 550 AM CDT.
  New Boston, Keithsburg, Eliza and Mannon around 555 AM CDT.

Other locations in the path of this storm include Joy, Millersburg,
Aledo and Seaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4115 9133 4131 9132 4131 9063 4104 9066
TIME...MOT...LOC 1039Z 274DEG 42KT 4122 9123

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JTS
Special weather statement, Aug 17, 4:57 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
557 AM CDT Thu Aug 17 2023

ILZ007-009-171115-
Whiteside IL-Carroll IL-
557 AM CDT Thu Aug 17 2023

...A strong thunderstorm will impact portions of northeastern
Whiteside and southeastern Carroll Counties through 615 AM CDT...

At 557 AM CDT, Doppler radar was tracking a strong thunderstorm over
Milledgeville, or 10 miles northwest of Sterling, moving east at 55
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern
Whiteside and southeastern Carroll Counties, including the following
locations... Carroll County Fairgrounds, Hitt and Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4185 8987 4203 8986 4204 8969 4193 8969
      4193 8963 4182 8963
TIME...MOT...LOC 1057Z 271DEG 46KT 4194 8977

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JTS

The radar

The Quad Cities radar (KDVN), 48 km away, was scanning. The volume nearest the first event began at 11:07 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Mercer

When
August 17, 5:06 AM CST
Where
Mercer County, Aledo
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.200, -90.750

Hail, Mercer

When
August 17, 5:07 AM CST
Where
Mercer County, 0.52 mi W of Aledo
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
41.200, -90.760

Broadcast media relayed a report of a mix of quarter to half dollar size hail.

Hail, Mercer

When
August 17, 5:14 AM CST to 5:17 AM CST
Where
Mercer County, 2.5 mi ENE of Burgess
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.150, -90.590

A trained spotter reported that the hail last for 2 to 3 minutes. The time of the event was estimated using radar.

Hail, Henry

When
August 17, 5:30 AM CST
Where
Henry County, 3.69 mi E of Cleveland
Measured
1.25 in hail
Reported by
Public
Coordinates
41.490, -90.250

Hail, Henry

When
August 17, 5:34 AM CST
Where
Henry County, 0.69 mi N of Geneseo
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
41.460, -90.150

Hail, Henry

When
August 17, 5:34 AM CST
Where
Henry County, 3.31 mi SE of Shady Beach
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.500, -90.150

Hail, McDonough

When
August 17, 6:31 AM CST
Where
McDonough County, New Philadelphia
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
40.480, -90.470

Broadcast Media relayed a report of quarter to ping pong ball sized hail. The time of the event was estimated using radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129587, 1129588, 1129589, 1129590, 1129592, 1129593, 1129594.